Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 29, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 16, 2023, 5:23 PM CDT for 7 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 5:23 PM CDT (22:23 UTC)
- Expired
- Jun 16, 2023, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS, Prentiss County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
550
WGUS54 KMEG 162223
FFWMEG
MSC017-057-081-095-115-117-145-170130-
/O.NEW.KMEG.FF.W.0029.230616T2223Z-230617T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
523 PM CDT Fri Jun 16 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northeastern Chickasaw County in northeastern Mississippi...
Itawamba County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Eastern Pontotoc County in northeastern Mississippi...
Southern Prentiss County in northeastern Mississippi...
Central Union County in northeastern Mississippi...
* Until 830 PM CDT.
* At 523 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tupelo, New Albany, Amory, Aberdeen, Fulton, Baldwyn, Verona,
Okolona, Tombigbee State Park, Trace State Park, Saltillo,
Guntown, Shannon, Plantersville, Mantachie, Smithville, Ecru,
Tremont, Evergreen and New Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3458 8911 3456 8867 3449 8833 3446 8833
3446 8816 3374 8825 3375 8832 3372 8833
3370 8836 3368 8851 3368 8872 3381 8872
3381 8879 3424 8895
FLASH FLOOD...RADAR INDICATED
$$
SirmonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:43 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 16, 3:43 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Memphis TN 343 PM CDT Fri Jun 16 2023 ...New SYNOPSIS, DISCUSSION, AVIATION... .SYNOPSIS... Issued at 232 PM CDT Fri Jun 16 2023 Thunderstorms will continue through the evening hours. A few storms could be severe with heavy rain, hail and gusty winds being the main threats. Sunday will bring a chance of severe storms to most of the Midsouth, ahead of a low pressure trough lifting out of the Great Plains. Large hail and damaging winds will be the primary severe weather threats on Sunday. && .DISCUSSION... (This evening through next Thursday) Issued at 232 PM CDT Fri Jun 16 2023 Showers and thunderstorms will continue through the evening hours. Some storms can be severe with hail, winds, and heavy rain being the main threats. Storms are training over the same areas so some minor street flooding is possible. The good news is that storms should diminish over the next 3 to 6 hours. We catch a break Saturday as upper level ridging will limit storm chances. This ridging will be brief, ahead of a progressive trough lifting through the plains. We still have a Slight Risk over the Mid South for Sunday, and we expect this area to be expanded and possibly upgraded. The unfortunate thing is guidance still is struggling with timing of storms on Sunday. We expect some prefrontal convection on Sunday morning, but the more significant storms that carry the greater chance to be severe should occur in the afternoon and evening hours on Sunday. For early next week, the medium range models are consistent in forming a cut-off low, centered over middle and east TN. Scattered, mainly daytime storms will be possible east of the MS River. To the west, an upper level ridge will build through the plains, providing midsummer like heat and dry conditions. && .AVIATION... (18Z TAFS) Issued at 232 PM CDT Fri Jun 16 2023 Upstream convection over northwest and central Arkansas combined with peak afternoon heating will be the focus for showers and thunderstorms at TAF sites this afternoon and evening. Convective initiation is anticipated to occur in the 19-21Z timeframe at TAF sites and last into tonight. Instability may be weak enough to go with prevailing VCSH for a few hours but enough elevated instability justifies a mention of VCTS for the 4-8Z time frame tonight. Mainly VFR conditions outside of thunderstorms and light winds expected through the period. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...MJH AVIATION...CJC
In the hours before
Local storm report, Jun 16, 5:00 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
500 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail 1 W Independence 34.70N 89.82W
06/16/2023 E1.75 inch Tate MS Public
&&
DKJLocal storm report, Jun 16, 5:01 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
501 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Hail 1 SSW New Hamilton 33.73N 88.45W
06/16/2023 E1.75 inch Monroe MS Public
Corrects previous hail report from 1 SSW New
Hamilton.
&&
DKJSpecial weather statement, Jun 16, 5:01 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
501 PM CDT Fri Jun 16 2023
MSZ017-024-162230-
Itawamba MS-Monroe MS-
501 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southeastern
Itawamba and northeastern Monroe Counties through 530 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, or 9 miles east of Amory, moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smithville, Gattman, Splunge, Parham, Sipsey Fork and Turon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Mississippi.
&&
LAT...LON 3387 8823 3398 8839 3409 8842 3416 8820
TIME...MOT...LOC 2200Z 327DEG 10KT 3404 8832
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MJLocal storm report, Jun 16, 5:02 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
502 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Hail 6 NE Aberdeen 33.89N 88.48W
06/16/2023 E1.75 inch Monroe MS Trained Spotter
Trained spotter reports golf ball size hail
on light rock road.
&&Local storm report, Jun 16, 5:07 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
507 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Hail 4 SW New Wren 33.92N 88.66W
06/16/2023 E1.75 inch Monroe MS Trained Spotter
Corrects previous hail report from 6 NE
Aberdeen. Trained spotter reports golf ball
size hail on light rock road.
&&Local storm report, Jun 16, 5:19 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
519 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail 5 N Prairie 33.87N 88.66W
06/16/2023 E0.88 inch Monroe MS Public
&&
DKJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:24 PM CDT | Special Weather Statement | MEG | Tippah | 36 min |
| Jun 16, 2:46 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 29 min |
| Jun 16, 2:49 PM CDT | Special Weather Statement | MEG | Prentiss | 26 min |
| Jun 16, 3:07 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss | 38 min |
| Jun 16, 3:19 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss | 41 min |
| Jun 16, 3:27 PM CDT | Special Weather Statement | MEG | DeSoto | 33 min |
| Jun 16, 3:34 PM CDT | Severe Thunderstorm Warning | MEG | Union | 41 min |
| Jun 16, 3:48 PM CDT | Flash Flood Warning | MEG | DeSoto, Marshall | 3 hr |
| Jun 16, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Prentiss | 50 min |
| Jun 16, 4:01 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 29 min |
| Jun 16, 4:07 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 23 min |
| Jun 16, 4:11 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Tippah, Union | 49 min |
| Jun 16, 4:14 PM CDT | Special Weather Statement | MEG | Chickasaw | 31 min |
| Jun 16, 4:23 PM CDT | Areal Flood Advisory | MEG | Itawamba, Lee, Union | 3 hr |
| Jun 16, 4:26 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 34 min |
| Jun 16, 4:30 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 45 min |
| Jun 16, 4:33 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 42 min |
| Jun 16, 4:39 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Tate | 23 min |
| Jun 16, 4:49 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Union | 41 min |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 49 min |
| Jun 16, 5:01 PM CDT | Special Weather Statement | MEG | Monroe | 29 min |
| Jun 16, 5:06 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 39 min |
| Jun 16, 5:22 PM CDT | Areal Flood Advisory | MEG | DeSoto, Marshall, Tate | 113 min |
| Jun 16, 5:44 PM CDT | Special Weather Statement | MEG | Chickasaw, Monroe | 31 min |
Nearby
Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.